Pharmaceutical Care PlanA Refresher Talk For PharmacistsNorliza Mat AriffinClinical Coordinator
OBJECTIVE1. To establish a good and uniformity of our care for patientsin regards with therapeutic issues, resolving, outcomemonitoring and side effects2. To standardize the current procedure for clinical pharmacydocumentation3. To bring us together and close a gap by having a sameunderstanding on dealing with pharmaceutical related careissues.
CASE 1! Mr John Jones (61 years) is admitted to the emergency assessment unit at his local hospital complaining ofpalpitations, breathlessness and dizziness. He has a 5-day history of some dizziness and palpitations. In the last 24hours he complained additionally of shortness of breath. He collapsed at home and was then admitted to hospital viathe emergency department.He experienced similar symptoms two months ago but did not seek medical advice at that time and seemed to recoverquickly. On examination and review by the admitting doctor the following information is obtained:Previous medical historyHypertension (diagnosed 5 years ago), no previous history of cardiovascular disease. The patient is a regular cigarettesmoker (>20 per day) and drinks approximately 20 units of alcohol per week.! Drug historyNo known allergies. Mr Jones had been prescribed lisinopril tablets 20 mg once daily but was poorly compliant withtreatment.! Signs and symptoms on examinationa. Blood pressure 100/70 mmHgb. Heart rate 175 bpm, irregularc. Respiratory rate 25 breaths per minuted. No basal crackles in the lungs.! DiagnosisAtrial fibrillation.! Relevant test resultsFull blood counts, liver function tests, electrolytes and renal function were all normal at admission and throughout theadmission to discharge.! Mr Jones is subsequently transferred to the cardiology ward where his continuing atrial fibrillation is later confirmedas persistent atrial fibrillation. As the ward clinical pharmacist, you are responsible for daily review of drug charts andadvice to medical and nursing staff on all aspects of drug treatment for patients on the ward.
ASPECT OFPHARMACEUTICAL CAREObtainpatient’smedical anddrug historyDesign and implementpharmaceutical careplanDrugRelatedIssue
Initial AssessmentCP1 form :1. Medical/Drug History2. CompliancePharmaceutical Risk Factor :1. Non compliance with lisinopril 20mg od –Interview patient!Other significance risk factor:1. Smoker2. Alcoholic
Prioritize the issueStarting clerking – CP21. Obtain all information pertaining to the case(patient’s demographic, medical/drug history,progress, compliance evaluation, allergy andothers.2. Issue : non compliance- Non tolerable side effect?- Other factors contributing to non compliance- Re-enforce compliance upon discharge
Smoker andalcoholic?The patient is aregular cigarettesmoker (>20 per day)and drinksapproximately 20units of alcohol perweek- Incorporated inpharmaceuticalcare plan(http://www.rxkinetics.com/careplan.html)
Smoking :One pack-year of smoking would mean thatsomeone had smoked one package of cigarettes(20 cigarettes) daily for one year.Number of pack-year is assessed to determine therisk for lung cancer, DM and peripheral arterialdisease.Formula :No of cigarette smoked / 20 (in a pack) x years
Alcoholic : Common risk factor for AF (MalaysiaClinical Practice Guideline On Management of AtrialFibrillation 2012)
Questions1 What is atrial fibrillation?Atrial fibrillation is an arrhythmia in which the electrical activity in the atria is disorganised.The AV node receives more electrical impulses than it can conduct and most are blockedresulting in an irregular ventricular rhythm.2 What are the most common signs and symptoms exhibited by patients with atrialfibrillation? Indicate which of these signs and symptoms the patient is exhibiting.a. Symptoms: Breathlessness/dyspnoea, palpitations, syncope or dizziness, chest discomfortor stroke/transient ischaemic attack.b. Signs: Irregular pulse, ventricular rate usually 120–180 bpm. ECG shows fine oscillationsof the baseline with no clear P-waves. Rapid and irregular QRS rhythm.c. Causative factors: This patient’s hypertension is a potential causative factor.3 What are the two options in terms of treatment strategy that may be employed to manageatrial fibrillation? Indicate what would be the most appropriate strategy that you couldrecommend to the doctor managing this patient and why you think this is the case.The two options are rate control or rhythm control. Rate control is the most appropriate inthis patient as he is over 65 years. Atrial fibrillation appears to be of long standing and mayhave been present two months ago when the patient experienced a similar episode. Hislisinopril should be stopped as he will get blood pressure control with the beta-blocker.
4 Assuming a rate control strategy is to be used what classof drug should be the first-line treatment for this patient? If thefirst-line drug was contraindicated what class of drug could beused as alternative treatment?A beta-blocker is suitable first line treatment for rate control. Arate-limiting calcium channel blocker could be used in those inwhom a beta-blocker is not suitable, such as asthmatics.5 What patient parameters should be monitored to assesstherapy with the usual first-line treatment and what is anappropriate treatment target for such parameters?Titrate dose against heart rate. The target is for a resting heartrate of <90 bpm (or 110 for those with recent onset atrialfibrillation) and an exercise heart rate of <110 bpm (inactive) or200 minus age (active).
6 What are the two options in terms of antithrombotic prophylaxis in this patient andwhat are the potential side-effects of each? State which of these is the most appropriate forthis patient and why?The two options are warfarin or aspirin. The side-effects are listed in following tableDrug Side EffectsWarfarin HaemorrhageHypersensitivityRashAlopeciaDiarrhoeaNausea and vomitingSkin necrosisHepatic dysfunction (e.g. jaundice)PancreatitisAspirin Mild stomach upset/irritation (e.g. heartburn). Occasionally severegastrointestinal side-effects may occur which may lead to stomach ulcers (evidence severeGI pain, black tarry stools, vomiting blood).Occasionally ringing or buzzing in the ears.In very rare cases and only with larger doses, salicylism may occur.Effects include dizziness, ringing or buzzing in the ears, nausea, headache and confusion.
The overall risk of stroke should be assessed for each individual with atrial fibrillation. Itshould also be reassessed regularly, as a person’s risk of stroke will change over time. Theindividual’s attitude to anticoagulation will strongly influence the cost/benefit oftreatment, and should always be taken into account.The decision to use warfarin or aspirin should ultimately be based on the balance of anindividual’s overall risk of stroke compared with the risk of adverse effects and theirpersonal preference.In this case the patient is 61-years-old with additional risk factors for stroke (hypertensionand smoking). He is at moderate risk and could be offered either aspirin or warfarin.7 Assuming the patient is to be discharged on a beta-blocker and aspirin, whatcounselling does he require?Mr Jones needs to be advised to take his medication regularly. If he experiences anyproblems he should talk to his GP or a pharmacist. As he is poorly compliant it isworthwhile exploring with him why he did not take his previous therapy (lisinopril)regularly.He should be advised to take his aspirin in the morning after food. The tablet may bedispersed in water or taken whole with some water. The betablocker should be takenregularly at the time(s) prescribed, at the same time each day, swallowed whole with adrink of water. Mr Jones should be told that if he experiences side-effects with thismedication, such as dizziness, he should not stop taking it suddenly but should speak withhis GP or pharmacist.